Alert archive / California / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 89, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Oct 3, 2018, 5:47 PM PDT for Riverside County, San Bernardino County, California. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 3, 2018, 5:47 PM PDT (00:47 UTC)
- Expired
- Oct 3, 2018, 6:15 PM PDT
- In force
- 28 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
The radar
The Santa Ana Mts radar (KSOX), 152 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 0.8 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 60 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 1050 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
180
WUUS55 KPSR 040047
SVRPSR
CAC065-071-040115-
/O.NEW.KPSR.SV.W.0089.181004T0047Z-181004T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
547 PM PDT WED OCT 3 2018
The National Weather Service in Phoenix has issued a
* Severe Thunderstorm Warning for...
San Bernardino County in southern California...
Riverside County in southern California...
* Until 615 PM PDT.
* At 546 PM PDT, a severe thunderstorm was located 11 miles south of
Twentynine Palms, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of San
Bernardino and Riverside Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3408 11603 3407 11600 3406 11601 3403 11600
3403 11580 3386 11595 3386 11609 3394 11614
3412 11606
TIME...MOT...LOC 0046Z 208DEG 24KT 3397 11601
HAIL...0.75IN
WIND...60MPH
$$
JS1 follow-up statement
458
WWUS55 KPSR 040109
SVSPSR
Severe Weather Statement
National Weather Service Phoenix AZ
609 PM PDT WED OCT 3 2018
CAC065-071-040118-
/O.EXP.KPSR.SV.W.0089.000000T0000Z-181004T0115Z/
San Bernardino CA-Riverside CA-
609 PM PDT WED OCT 3 2018
...THE SEVERE THUNDERSTORM WARNING FOR SAN BERNARDINO AND RIVERSIDE
COUNTIES WILL EXPIRE AT 615 PM PDT...
The severe thunderstorm which prompted the warning has moved out of
the warned area.
LAT...LON 3408 11603 3407 11600 3406 11601 3403 11600
3403 11580 3386 11595 3386 11609 3394 11614
3412 11606
TIME...MOT...LOC 0108Z 208DEG 24KT 3409 11593
$$
JSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 3, 2:02 PM PDT, 3 hours 45 minutes earlier.
Area forecast discussion, Oct 3, 2:02 PM PDT, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
202 PM MST Wed Oct 3 2018
.SYNOPSIS...
The potential for scattered showers and thunderstorms will
continue into early Thursday morning, before drier air overspreads
the region through Saturday. Another cool Pacific weather system
will dip into the Southwest over the weekend resulting in
increased chances for showers and thunderstorms mainly over the
central and eastern portions of Arizona. It will also become even
cooler with afternoon highs struggling to get into the 80s in many
locations, and delightful overnight lows in the 50s.
&&
.DISCUSSION...
Abnormally high moisture remains in place across most of Arizona,
resulting in widespread and low-based cumulus. Most of this
moisture is confined to the lowest 3 km AGL, with drier air aloft
spreading northeastward amidst the strengthening flow aloft. Most
of the cumulus has been struggling to develop into showers, and if
they do they have mostly been short-lived. The area of enhanced
low-level convergence is focused just east of the lower Colorado
River, and suspect that this area could potentially see shower and
thunderstorm development for the next few hours. Otherwise,
showers are persisting into southern Gila County, likely enhanced
by the terrain. The Flash Flood Watch will likely be allowed to
expire at 5 PM PDT/MST as the loss of diurnal heating leads to
decreasing chances of convection over the lower deserts.
Large-scale forcing for ascent will spread eastward this evening
as a closed low off the southern California coast transitions to
an open wave and rapidly progresses northeastward. This will
primarily focus new convective development across northwest
Arizona, but enough of an influence could extend into La Paz
County and far eastern Riverside County to support new
precipitation development later tonight. The increase in deep-
layer shear coinciding with antecedent moisture may be enough to
support organized storms, and this is reflected in HREF ensemble
UH-track probabilities. Given the likelihood this convection will
not be particularly deep, the primary threats are expected to be
strong wind gusts and small hail with the strongest cells. This is
also supported by the SPC SWODY1 which has a marginal risk
extending into northern La Paz County.
The pattern will remain unusually active for early October into
next week, with the most significant disturbance being a shortwave
trough digging into the Southwest. Model guidance has converged
into developing a closed low over the Great Basin, placing most
of southeast California and southwest/south-central Arizona along
the base of the trough with strong westerly flow aloft positioned
overhead. Precipitation should favor the northern half of Arizona,
but could still expect to see showers and a few thunderstorms
across the lower deserts and especially into southern Gila County
Sunday afternoon. Other impacts will be gusty westerly winds and
temperatures 10-15 degrees below normal. In fact, most areas will
struggle to get out of the 70s Sunday through Tuesday.
&&
.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
A very moist airmass will continue to produce isolated showers
across the greater Phoenix area through about 23-00Z. The best
chances will be at KIWA and KSDL where southwest low-level flow
moving up terrain may help trigger more showers. Thunderstorms are
very unlikely because of stable layers present around 7 and 15
kft, but terrain interactions could potentially produce deep
enough convection to trigger a strike or two. In addition, broken
MVFR ceilings should continue at KIWA until 20-21Z, with ceilings
elsewhere remaining around 3-5 kft. Light and variable winds
should eventually become southwesterly this afternoon, but remain
below 10 knots aside from gusts with shower activity.
Somewhat drier air moving into the region this evening and
overnight should eventually clear skies out by sunrise tomorrow.
Although there is a slight chance fog could develop given the
saturated soils and clearing skies tonight, winds will most likely
stay around 5 knots with the passing disturbance to our northwest.
This should prevent widespread fog from developing, with any
patchy fog being most likely at KIWA closer to the higher terrain.
For now, we have left them out of the TAF as confidence is low.
Aside from this small possibility, no impacts are expected
tomorrow with mostly clear skies and light diurnal winds.
Southeast California/Southwest Arizona including KIPL and KBLH:
Progressively drier air will continue to work its way into the
region with only few to scattered cumulus 5-8 kft decks developing
this afternoon. Very isolated showers may develop between 22-06Z
as a relatively deep upper-level disturbance pushes through from
the west. KBLH will have better chances as they will be further
north and east closer to where isolated to scattered thunderstorms
are expected over the higher terrain. These storms, combined with
influence from the disturbance, should cause S-SW winds to become
northwesterly at BLH overnight. The passing disturbance should
also cause downsloping westerly wind gusts to 25 knot at KIPL late
this evening and overnight.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Saturday through Wednesday:
Winds will begin increasing Saturday ahead of a strong low
pressure system moving into the western United States, becoming
breezy out of the Southwest during the afternoon. Westerly winds
will undergo a slight strengthening on Sunday as the low pressure
system drifts southward, but will coincide with a significant cool
down as temperatures fall to 10-15 degrees below seasonal normals.
Scattered showers and a few thunderstorms also become increasingly
likely Sunday, especially across southwest and south-central
Arizona. Humidities on Saturday will initially fall to around 30%
but improve into Sunday as moisture increases and temperatures
cool across south-central Arizona. Drier air will remain parked
over southeast California and southwest Arizona. Less confidence
in the evolution in the pattern into early next week, but
temperatures will likely stay cool with at least slight chances of
rainfall continuing.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch until 5 PM MST this afternoon for AZZ534-537-
538-540>553-555>558-560>563.
CA...None.
&&
DISCUSSION...Rogers
AVIATION...Wilson/Percha
FIRE WEATHER...RogersIn the hours before
Special weather statement, Oct 3, 12:31 PM PDT, 5 hours 16 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1231 PM MST WED OCT 3 2018
AZZ532-032000-
Yuma AZ-
1231 PM MST WED OCT 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL YUMA COUNTY UNTIL
100 PM MST...
At 1231 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Somerton, moving northeast at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Yuma.
This includes the following highways...
AZ Interstate 8 near mile marker 5.
AZ Route 195 between mile markers 8 and 26.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3242 11457 3246 11469 3269 11457 3258 11437
3255 11437 3240 11453
TIME...MOT...LOC 1931Z 214DEG 8KT 3249 11457
LJHSpecial weather statement, Oct 3, 2:09 PM PDT, 3 hours 38 minutes before
Special Weather Statement National Weather Service Phoenix AZ 209 PM MST WED OCT 3 2018 AZZ535-536-032145- Gila River Valley AZ-Southeast Yuma County AZ- 209 PM MST WED OCT 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YUMA COUNTY UNTIL 245 PM MST... At 209 PM MST, Doppler radar was tracking a strong thunderstorm 11 miles south of Wellton, or 20 miles southeast of Fortuna Foothills, moving northeast at 15 mph. Winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of central Yuma County. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3248 11409 3251 11413 3265 11405 3259 11395 TIME...MOT...LOC 2109Z 216DEG 14KT 3251 11410 LJH
Special weather statement, Oct 3, 3:36 PM PDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
336 PM PDT WED OCT 3 2018
CAZ562-563-566-567-032315-
Imperial County West CA-Salton Sea CA-Imperial County Southwest CA-
Imperial Valley CA-
336 PM PDT WED OCT 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN IMPERIAL COUNTY
UNTIL 415 PM PDT...
At 335 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Plaster City, moving north at 28 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Salton City and Winona.
This includes the following highways...
CA Route 78 between mile markers 4 and 13.
CA Route 86 between mile markers 33 and 59.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3280 11597 3287 11603 3292 11606 3339 11599
3335 11579 3321 11554 3286 11587
TIME...MOT...LOC 2235Z 200DEG 33KT 3297 11595
JSSpecial weather statement, Oct 3, 4:26 PM PDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
426 PM PDT WED OCT 3 2018
CAZ560-040000-
Joshua Tree NP West CA-
426 PM PDT WED OCT 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR SAN BERNARDINO AND RIVERSIDE
COUNTIES UNTIL 500 PM PDT...
At 426 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Joshua Tree, or 16 miles north of Indio, moving
northeast at 30 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Lost Horse-Keys Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3408 11642 3408 11627 3412 11626 3412 11606
3408 11604 3407 11600 3404 11600 3390 11617
3392 11620 3392 11629 3395 11641 3403 11647
TIME...MOT...LOC 2326Z 208DEG 24KT 3396 11627
JSSpecial weather statement, Oct 3, 4:49 PM PDT, 58 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
449 PM MST WED OCT 3 2018
AZZ530-533-040030-
Parker Valley AZ-Central La Paz AZ-
449 PM MST WED OCT 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LA PAZ AND SAN
BERNARDINO COUNTIES UNTIL 530 PM MST...
At 449 PM MST, Doppler radar was tracking a strong thunderstorm near
Buckskin Mountain Park, or near Parker Dam, moving north at 40 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Parker, Buckskin Mountain Park and Parker Dam.
This includes AZ Route 95 between mile markers 142 and 146, and
between mile markers 148 and 161.
LAT...LON 3430 11408 3411 11406 3409 11427 3417 11430
3417 11425 3427 11416 3431 11413 3429 11411
TIME...MOT...LOC 2349Z 169DEG 35KT 3419 11419
MPThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 3, 5:51 PM PDT | Special Weather Statement | PSR | Imperial | 39 min |
| Oct 3, 5:59 PM PDT | Areal Flood Advisory | PSR | Riverside, San Bernardino | 2 hr |
| Oct 3, 6:18 PM PDT | Severe Thunderstorm Warning | PSR | Imperial, Riverside | 27 min |
| Oct 3, 6:39 PM PDT | Severe Thunderstorm Warning | PSR | Imperial, Riverside | 36 min |
| Oct 3, 7:15 PM PDT | Severe Thunderstorm Warning | PSR | Riverside, San Bernardino | 30 min |
| Oct 3, 7:47 PM PDT | Severe Thunderstorm Warning | PSR | Riverside | 28 min |
| Oct 3, 8:21 PM PDT | Special Weather Statement | PSR | Riverside | 9 min |
| Oct 3, 8:45 PM PDT | Areal Flood Advisory | PSR | Imperial, Riverside | 62 min |
| Oct 3, 9:06 PM PDT | Areal Flood Advisory | PSR | Riverside | 114 min |
Nearby
Severe Thunderstorm Warnings in California, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.